Texas, 2025

Flash Flooding and Hail in Texas, April 29, 2025

April 29, 2025 · NWS LUB · 10 events in 7 counties and zones

A cold front moved into the South Plains region on the afternoon of the 29th which fueled severe thunderstorm development along with flash flooding produced by heavy rainfall. A large upper level storm system was moving southeastward into western New Mexico with a weak short wave trough moving over West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A cold front moved into the South Plains region on the afternoon of the 29th which fueled severe thunderstorm development along with flash flooding produced by heavy rainfall. A large upper level storm system was moving southeastward into western New Mexico with a weak short wave trough moving over West Texas. Lift from these features combined with the southward moving cold front to initiate thunderstorms across the central South Plains in the afternoon hours. A very unstable atmosphere south of the front produced very intense storms for areas across the Rolling Plains. One storm in King County generated hail as large as DVD-size. Widespread moderate to heavy rainfall was also observed with these storms producing flash flooding in and around Post (Garza County) and Jayton (Kent County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 29, 1:15 PM CST, 7 minutes earlier. Its key messages:

  • Severe thunderstorms are expected this afternoon into tonight across portions of the South Plains and into the Rolling Plains, and a few storms may be particularly intense.
  • A significant flash flooding event is expected across the Rolling Plains tonight, and a Flood Watch is in effect from 1 PM this afternoon through Wednesday morning.
  • Thunderstorms, some severe, will be possible Wednesday, followed by a slight reprieve Thursday and the return of storm chances Friday into the weekend.
Area forecast discussion, Apr 29, 1:15 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
215 PM CDT Tue Apr 29 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Severe thunderstorms are expected this afternoon into tonight across
   portions of the South Plains and into the Rolling Plains, and a few
   storms may be particularly intense.

 - A significant flash flooding event is expected across the Rolling
   Plains tonight, and a Flood Watch is in effect from 1 PM this
   afternoon through Wednesday morning.

 - Thunderstorms, some severe, will be possible Wednesday, followed by
   a slight reprieve Thursday and the return of storm chances Friday
   into the weekend.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 214 PM CDT Tue Apr 29 2025

Current water vapor imagery this afternoon shows the upper level low
positioned across the Desert Southwest with a beltway of strong
southwesterly flow stretching from the Permian Basin all the way
into portions of Central Oklahoma. Meanwhile the surface low looks
to be parked over the far West Texas region with the dryline
positioned just east of the TX/NM state line. Given this and the
faster progression of the cold front this morning, with the front
currently parked just south of the US-82 corridor, our area of most
concern looks to be fixated across the southeastern Rolling Plains
within the warm-moist sector. East of the dryline and south of the
FROPA, satellite imagery depicts a developing CU field where he have
already seen a few towers try to initialize on KLBB radar early this
afternoon. As thunderstorms develop, especially within the area
highlighted above, MLCAPE values up to 2500 to 3000 J/kg and bulk
shear magnitudes of 50 knots will allow for storms to quickly become
severe with large hail up to baseball size and damaging winds to 80
mph possible. A few isolated tornadoes will also be possible with
storms however given quick storm motions as depicted by forecast
soundings give way to low confidence with this potential. Although
storms look to be confined for areas east of the I-27 corridor,
there is a chance as the upper level low moves closer to the region
and we see better jet dynamics move in with an area of diffluence
overhead will also lead to the potential for thunderstorms to
initialize across portions of the South Plains late this evening.
One caveat to this happening would be the fact that the environment
behind the front looks to be too stable, given the lingering low-
level stratus throughout the morning and early afternoon limiting
diurnal destabilization. With this, we expect these better jet
dynamics moving overhead to influence an additional round of
thunderstorms with hi-resolution guidance hinting at the
organization of an MCS through the overnight period. PWATs are well
above seasonal normals, as they have been the past week, which in
addition with the modest mid-level ascent will lead to the potential
for heavy rainfall during the overnight period. Given the recent
rainfall, with some WTM stations off the Caprock showing 4 day
rainfall totals of 3 to 4 inches warrants and the potential for
multiple rounds of precipitation within this area tonight, a Flood
Watch which is in effect for areas off the Caprock from 1 PM this
evening until 7 AM Wednesday.

As for Wednesday, chances for showers and thunderstorms will
continue through the morning and afternoon as the upper level trough
tracks slowly through the TX Panhandle region. Activity will begin
to decrease through the evening, as storms begin to diminish from
west to east as the upper level trough ejects east into the South
Plains region. As for temperatures on Wednesday, we should be cooler
thanks the cooler air mass brought to us by this afternoon FROPA in
addition to the northerly component of the wind, expect highs in the
70s area-wide.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 214 PM CDT Tue Apr 29 2025

Relatively quieter weather is expected Thursday into mid weekend as
most of the active weather resides in the short term. A cold front
is progged to push into the region late Thursday under a weak upper
ridge. This will help to cool temps Friday back into the 60s area
wide despite the overhead ridge. Uncertainty remains in the
proximately of the cold front when progged convection develops along
it late Friday. The GFS has the front much closer than the ECMWF and
brings relatively heavy rainfall to at least our southern zones. An
upper low is still progged to amplify as it moves towards the Four
Corners late Sunday. There is some agreement with the possibility of
more active weather (convection) early to mid next week associated
with the upper low. South to southeasterly winds will help retain
moisture in the region. Temperatures will slowing rise into the
mid/upper 70s by early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Tue Apr 29 2025

MVFR to IFR CIGs are expected at all three terminals through the
afternoon as the FROPA looks to have progressed faster previous
guidance. Due to this faster progression of the front, the
confidence in severe TS impacting KLBB has decreased with higher
confidence at KCDS later tonight. However, there still remains a
chance for isolated thunderstorms to impact KLBB and KPVW this
afternoon and early evening before pushing northeast. An
additional round of storms is possible late tonight through early
tomorrow morning, primarily impacting KCDS with lingering TSRA
through sunrise.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for TXZ024>026-030>032-
036>038-042>044.

&&

SHORT TERM...12
LONG TERM....51
AVIATION...12
Hazardous weather outlook, Apr 29, 1:05 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
205 PM CDT Tue Apr 29 2025

TXZ021>044-301915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
205 PM CDT Tue Apr 29 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Severe Thunderstorm Watch is in effect until 9 PM CDT for the
Rolling Plains, far southeastern Texas Panhandle, and the eastern
South Plains.

Severe thunderstorms are expected to develop this afternoon across
portions of the South Plains and into the Rolling Plains. All
hazards will be possible with storms this afternoon and evening,
including: tornadoes, very large hail up to baseball size, and
damaging wind gusts up to 80 mph. Some tornadoes may be rain-wrapped
and difficult to see.

A significant flash flooding event is expected in the Rolling Plains
tonight, as repeated rounds of heavy rainfall from a large complex
of storms is expected. Some storms may be severe during the
overnight hours, with a primary risk for large hail up to golf ball
size.

A Flood Watch is in effect for all of the Rolling Plains from 1 PM
CDT this afternoon through 7 AM CDT Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily chances for thunderstorms, some severe, will then continue for
the rest of the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Lubbock radar (KLBB), 54 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lynn

When
April 29, 1:22 PM CST to 1:48 PM CST
Where
Lynn County, 6 mi E of Tahoka to 10 mi E of Tahoka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.180, -101.676

A trained spotter and fire department officials reported a swath of hail from roughly six miles east of Tahoka to ten miles east of Tahoka along US Highway 380. Hail ranged in size from ping pong ball to golf ball size.

Hail, Lubbock

When
April 29, 1:33 PM CST to 1:56 PM CST
Where
Lubbock County, 2 mi S of Wolfforth to 2 mi W of Lubbock
Measured
2 in hail
Reported by
Public
Coordinates
33.471, -102.020

Numerous reports were received of a swath of hail oriented from southwest to northeast roughly along US Highway 62/82 from near Wolfforth into the west side of the city of Lubbock. Hail ranged in sizes from quarter to two inches in diameter. No damage was reported.

Hail, Garza

When
April 29, 2:05 PM CST to 2:30 PM CST
Where
Garza County, 9 mi W of Post to 1.68 mi NNW of Post
Measured
3.5 in hail
Reported by
Law Enforcement
Coordinates
33.180, -101.536

Several reports were received of very large hail from west of Post into the city of Post. Hail sizes ranged from two inches in diameter to 3.50 inches in diameter. No damage was reported.

Flash Flood, Garza

When
April 29, 2:30 PM CST to 5:30 PM CST
Where
Garza County, 3.05 mi E of Close City to 4.34 mi SW of Post
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.207, -101.448

Heavy rain from severe thunderstorms repeatedly trained over central Garza County resulting in flash flooding in and around Post. Numerous streets in and around Post were inundated with water.

Hail, King

When
April 29, 3:33 PM CST to 4:05 PM CST
Where
King County, 8.5 mi SSE of Guthrie to 13.74 mi ESE of Guthrie
Measured
5 in hail
Reported by
Storm Chaser
Coordinates
33.501, -100.293

Several reports were received of a swath of hail across a portion of King County from south of Guthrie to east of Guthrie. Reported hail ranged in size from golf ball to DVD-size. No damage was reported.

Thunderstorm Wind, Kent

When
April 29, 3:50 PM CST
Where
Kent County, Jayton
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.250, -100.580

An NWS cooperative weather observer reported that a roof was blown off an abandoned home in Jayton. At the same time, a Texas Tech University West Texas mesonet site near Jayton measured a wind gust to 57 mph.

Hail, Kent

When
April 29, 3:53 PM CST
Where
Kent County, 0.93 mi NNE of Girard
Measured
4 in hail
Reported by
Insurance Company
Coordinates
33.362, -100.663

Law enforcement in Kent County reported hail up to four inches in diameter in the town of Girard. No damage was reported.

Flash Flood, Kent

When
April 29, 4:00 PM CST to 6:00 PM CST
Where
Kent County, 1.49 mi ESE of Jayton Kent Co Arpt to 3.52 mi SW of Jayton Kent Co Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
33.219, -100.548

Flash flooding due to heavy rain occurred over Texas State Highway 70 between Girard and Jayton. Several severe thunderstorms moved over the same area producing multiple rounds of heavy precipitation.

Hail, Floyd

When
April 29, 4:25 PM CST
Where
Floyd County, Floydada
Measured
2 in hail
Reported by
COOP Observer
Coordinates
33.980, -101.330

Several reports were received from Floydada of hail ranging in size from golf ball to two inches in diameter. No damage was reported.

Hail, Stonewall

When
April 29, 4:52 PM CST
Where
Stonewall County, 1.58 mi WSW of Swenson
Measured
1.5 in hail
Reported by
Public
Coordinates
33.209, -100.344

A report was received on mPing of ping pong ball size hail near Swenson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244412, 1244411, 1244415, 1244424, 1244416, 1244418, 1244417, 1244423, 1244419, 1244420.